Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Losing calcium. Diagnosed with hypokalemia. What to do?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
my mother is currently in hospital. she is losing potassium quickly. the doctor has diagnosed her with hypokalemia. she has been hooked to potassium for 2hours. they unhooked her and tested her blood about 40min later and she have loss what they put in. I am confused.
Posted Fri, 12 Jul 2013 in General Health
Answered by Dr. Praveen Tayal 1 hour later
Thanks for posting your query.
The decrease in the potassium levels that your mother is having can be due to
1. Use of certain hypertensives called diuretics
2. Nebulisations for asthma
3. Post dialysis
4. Potassium losing nephropathy
5. Low potassium intake
6. Dehydration
7. Elderly people
8. Insulin infusion for uncontrolled diabetes
It takes some time for all the electrolytes to correct once there is an imbalance. She needs regular potassium levels monitoring and potassium therapy according to the levels detected. Please do not worry as this is not a life threatening situation.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor